Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

BACKGROUND: Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is 'blunted'. This phenomenon is poorly understood. AIMS: To understand patients' experiences of this phenomenon. METHOD: Qualitative study, gathering data through individual interviews, a group interview and validation interviews; and searching patient websites for relevant posts. RESULTS: There was strong evidence that some people taking SSRIs experience significant emotional symptoms that they strongly attribute to their antidepressant. These emotional symptoms can be described within six key themes. A seventh theme represents the impact of these side-effects on everyday life, and an eighth represents participants' reasons for attributing these symptoms to their antidepressant. Most participants felt able to distinguish between emotional side-effects of antidepressants and emotional symptoms of their depression or other illness. CONCLUSIONS: Emotional side-effects of SSRIs are a robust phenomenon, prominent in some people's thoughts about their medication, having a demonstrable impact on their functioning and playing a role in their decision-making about antidepressant adherence.

Original publication

DOI

10.1192/bjp.bp.108.051110

Type

Journal article

Journal

Br J Psychiatry

Publication Date

09/2009

Volume

195

Pages

211 - 217

Keywords

Adult, Aged, Aged, 80 and over, Depressive Disorder, Emotions, Female, Humans, Internet, Male, Middle Aged, Patient Satisfaction, Personality, Psychiatric Status Rating Scales, Serotonin Uptake Inhibitors, Young Adult